Get the content you want anytime you want.
REGISTER NOW | SIGN IN
ARTICLE

Risks Associated With Direct-Acting Antivirals—Smoke or Fire?

MAY 09, 2017 | DESIRAE LINDQUIST, PHARMD, BCPS, AND DAVID CLUCK, PHARMD, BCPS, AAHIVP
These reports led to the uncovering of an additional 524 reported cases of liver failure in conjunction with more than 1000 reports of serious liver injury.7 Mortality attributed to the liver failure in these cases exceeded 30%, which is unacceptably high if the current paradigm of treatment is to continue. Interestingly, over 700 cases of antiviral failure have also been reported, contrary to what has been seen in most clinical trials. Of the DAAs, paritaprevir-containing regimens (34.5%) and sofosbuvir-containing regimens (32.6%) were most commonly implicated in the 524 reported cases.
 
The signal of increased risk of liver injury in any capacity is troubling, and perhaps even more so as most recommended HCV regimens contain sofosbuvir. Further, according to data from the Institute for Safe Medication Practices, clinicians who reported cases were almost exclusively specialists in the management of hepatitis reinforcing the validity of the findings.
 
As the era of DAAs was ushered in, the possibility of the beginning of the end of HCV also seemed to be on the horizon. With the introduction of the DAAs came the pressure to treat most patients who were infected. This was a move made secondary to direct to consumer advertising; patient characteristics, such as HIV or HCV coinfection; or simply patient preference. Whereas the consequences of DDIs can be appropriately managed in the clinic, heightened awareness of liver failure should result in greater vigilance in who receives antiviral therapy and who does not.
 
Given that newer agents, such as glecaprevir/pibrentasvir, ruzasvir, voxilaprevir, and MK-3682 are currently in clinical trials, this begs the question of whether we should place patients back in the warehouse until newer and safer agents become available. At present, it is unknown if these agents will carry the same risks described above. At the very least, perhaps the door should be reopened.
 
Dr. Lindquist, PharmD, BCPS, is a clinical pharmacist at the University of Tennessee Medical Center in Knoxville, Tennessee, and holds a faculty appointment as an assistant professor in the Department of Clinical Pharmacy at the University of Tennessee Health Science Center. She is also an active member of SIDP.
 
Dr. Cluck, PharmD, BCPS, AAHIVP, is an assistant professor in the Department of Pharmacy Practice at East Tennessee State University (ETSU) Gatton College of Pharmacy. He maintains a clinical pharmacy practice in infectious diseases at Johnston Memorial Hospital in Abingdon, Virginia as well as a weekly outpatient HIV clinic with the ETSU HIV Center of Excellence. He is also an active member of SIDP, ACCP, ASHP, IDSA, and AAHIVM. 
 
References
  1. Dechanont S, Maphanta S, Butthum B, Kongkaew C. Hospital admissions/visits associated with drug-drug interactions: a systematic review and meta-analysis. Pharmacoepidemiol Drug Saf. 2014;23(5):489-497. 
  2. Höner zu Siederdissen C, Maasoumy B, Marra F, et al. Drug-drug interactions with novel all oral interferon-free antiviral agents in a large real-world cohort. Clin Infect Dis. 2015;62(5):561-567. doi: 10.1093/cid/civ973. 
  3. US Food and Drug Administration. FDA drug safety communication: FDA warns of serious slowing of the heart rate when antiarrhythmic drug amiodarone is used with hepatitis C treatments containing sofosbuvir (Harvoni) or Sovaldi in combination with another direct acting antiviral drug. FDA website. https://www.fda.gov/Drugs/DrugSafety/ucm439484.htm. Published March 24, 2015. Accessed February 6, 2017. 
  4. US Food and Drug Administration. FDA drug safety podcast: FDA warns about the risk of hepatitis B reactivating in some patients treated with direct-acting antivirals for hepatitis C. FDA website. www.fda.gov/Drugs/DrugSafety/DrugSafetyPodcasts/ucm524589.htm. Updated December 28, 2016. Accessed January 28, 2017. 
  5. Yalcin K, Degertekin H, Yildiz F, Kilinc N. A severe hepatitis flare in an HBV-HCV coinfected patient during combination therapy with alpha-interferon and ribavirin. J Gastroenterol. 2003;38(8):796-800. 
  6. Chu CM, Yeh CT, Liaw YF. Low-level viremia and intracellular expression of hepatitis B surface antigen (HBsAg) in HBsAg carriers with concurrent hepatitis C virus infection. J Clin Microbiol. 1998;36(7):2084-2086. 
  7. Moore TJ, Furberg CD, Mattison DR, Cohen MR. ISMP QuarterWatch: perspectives from new adverse events reports Institute for Safe Medication Practices website. https://www.ismp.org/quarterwatch/pdfs/2016Q2.pdf. Published January 25 2017. Accessed February 6, 2017.